Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Indianapolis, IN

July 8, 2001Bartholomew County, Decatur County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2001, 6:19 PM EST for Bartholomew County, Decatur County, Indiana. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 6:19 PM EST (23:19 UTC)
Expired
Jul 8, 2001, 6:55 PM EST
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Whole counties

Counties Bartholomew County, IN, Decatur County, IN

The radar

The Indianapolis radar (KIND), 71 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:29 PM ESTThunderstorm Wind 50 EColumbus, IN
Jul 8, 6:45 PM ESTThunderstorm Wind 50 EWestport, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WUUS53 KIND 082319
SVRIND
INC005-031-082345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
619 PM EST SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTHOLOMEW COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF COLUMBUS
  DECATUR COUNTY IN CENTRAL INDIANA

* UNTIL 655 PM EST

* AT 617 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF GREENSBURG TO
  TAYLORSVILLE...OR FROM 17 MILES EAST OF SHELBYVILLE TO 9 MILES
  NORTHWEST OF COLUMBUS...MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CLIFFORD AT 625 PM EST
  COLUMBUS AT 630 PM EST
  ELIZABETHTOWN AT 635 PM EST
  WESTPORT AT 640 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
$$

LAT...LON 3904 8587 3907 8582 3913 8580 3913 8560
          3927 8531 3943 8534 3943 8564 3934 8565
          3933 8609 3922 8609 3918 8604 3912 8600

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST SUN JUL 8 2001

AREA WL CONT TO BE UNDER THE INFLUENCE OF NWLY UPPR FLOW FOR THE NEXT
FEW DAYS AS MINOR IMPULSES MOV THRU THE FLOW. WL FRONTAL SYS
CURRENTLY OVR THE NERN CWA IS XPCTD TO SAG SWD TO NR THE SRN CWA
BORDER BY MON AFT. FCST FOCUS CENTERS MAINLY ON PCPN THREAT.

CURRENT RADAR SHOWS SOME LINGERING LT RAIN OVR THE SERN CWA IN THE
WAKE OF MCS...WHILE A FEW STORMS ARE DVLPG OVR THE NERN CWA S OF
KMIE. ANOTHER TSTM COMPLEX BEGINNING TO ACCELERATE SEWD ACRS NWRN IL.
BEST INSTABILITY AXIS CURRENTLY LIES FM WC IL TO NR KCVG WHERE LI/S
ARE ABOUT -9. THINK COMPLEX IN NW IL WL BEGIN TO MAKE THE TURN SE
WITH TIME AS IT BLDS INTO BETTER INSTABILITY. MODEST LO LVL JET...ON
THE ORDER OF 20-25 KTS...WL BE POINTED TOWARDS THE SWRN CWA TONIGHT.
BASED ON ABV...WL BE GOING WITH LIKELY POPS OVR THE SWRN THIRD OF CWA
TONIGHT...AND CHC POPS FURTHER NE. DUE TO THE HI INSTABILITY WL
MENTION SVR IN THE LIKELY POPS AREAS. WL ALSO MENTION HEAVY RAIN IN
THOSE ZONES...ALTHOUGH WL HOLD OFF ON A FLASH FLOOD WATCH AS LO LVL
JET DOESN/T LOOK ALL THAT IMPRESSIVE TONIGHT. APPEARS NEW WW WIBIS
SHORTLY TO REPLACE WS 525. WL SENT ZONES EARLY TO ACCOUNT FOR THIS.

WL CONT WITH CHC POPS OVR THE SW THIRD ON MON AS INSTABILITY AHEAD OF
FNT REMAINS QUITE HI WITH LI/S DOWN TO ABOUT -9. WL ALSO PUT IN SOME
POPS FOR MON EVEN OVR THE FAR SW ZONES AS FNT WL STILL BE IN THE
AREA. AS IT LOOKS NOW...FNT SHOULD BE FAR ENOUGH S OF CWA BY TUES TO
KEEP POPS OUT AT THAT TIME.

NGM MOS TEMPS MAY BE A LTL TOO WARM IN THE LTR PDS...BUT OVERALL
NUMBERS LOOK REASONABLE.

.IND...NONE.
JAS

In the hours before

Local storm report, Jul 8, 5:46 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    ELWOOD                    IN   WIND DAMAGE
07/08/01   MADISON                        TWO 1 TO 2 FOOT TREES
                                          UPROOTED. EVENT
                                          DURATION 2 MINUTES.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 8, 5:50 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
550 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    GREENCASTLE               IN   WIND DAMAGE
07/08/01   PUTNAM                         NUMEROUS TREES AND
                                          LIMBS DOWN ACROSS THE
                                          COUNTY . REPORTED BY
                                          EMERGENCY MANAGEMENT.

0540 PM    2 N SOUTHPORT             IN   WIND DAMAGE
07/08/01   MARION                         8 INCH DIAMETER TREE
                                          BLOWN DOWN AT I-465 AND
                                          US 31. REPORTED BY HAM
                                          RADIO OPERATOR.

0545 PM    DANVILLE                  IN   WIND DAMAGE
07/08/01   HENDRICKS                      WIDESPREAD TREES AND
                                          POWER LINES DOWN
                                          THROUGHOUT THE COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 8, 6:04 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
604 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    ZIONSVILLE                IN   WIND DAMAGE
07/08/01   BOONE                          POWER LINES DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 8, 6:09 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
609 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    GEM                       IN   WIND DAMAGE
07/08/01   HANCOCK                        TREES DOWN. EVENT
                                          DURATION 2 MINUTES.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 8, 6:14 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
614 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    CARMEL                    IN   WIND DAMAGE
07/08/01   HAMILTON                       TWO 8 TO 10 INCH
                                          DIAMETER TREES BLOWN
                                          DOWN AT 106TH AND
                                          LANTERN RD . REPORTED
                                          BY HAM RADIO OPERATOR.
Local storm report, Jul 8, 6:18 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
618 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    GREENFIELD                IN   WIND DAMAGE
07/08/01   HANCOCK                        POWER LINES AND AT
                                          LEAST 20 TREES DOWN IN
                                          DOWNTOWN GREENFIELD.
                                          ALSO TREES DOWN AT US
                                          40 AND CR 200W.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:08 AM ESTSevere Thunderstorm WarningINDJohnson, Shelby37 min
Jul 8, 11:32 AM ESTSevere Thunderstorm WarningINDDecatur, Rush43 min
Jul 8, 4:01 PM ESTSevere Thunderstorm WarningINDFountain, Warren29 min
Jul 8, 4:18 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion27 min
Jul 8, 4:36 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe39 min
Jul 8, 4:48 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke42 min
Jul 8, 5:02 PM ESTSevere Thunderstorm WarningINDBoone, Clinton43 min
Jul 8, 5:10 PM ESTSevere Thunderstorm WarningINDHoward, Tipton35 min
Jul 8, 5:16 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam44 min
Jul 8, 5:24 PM ESTSevere Thunderstorm WarningINDHamilton, Marion41 min
Jul 8, 5:30 PM ESTSevere Thunderstorm WarningINDDelaware, Madison45 min
Jul 8, 5:36 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan34 min
Jul 8, 5:43 PM ESTSevere Thunderstorm WarningINDHancock, Shelby47 min
Jul 8, 5:48 PM ESTSevere Thunderstorm WarningINDDelaware, Henry42 min
Jul 8, 6:04 PM ESTSevere Thunderstorm WarningINDRush36 min
Jul 8, 6:13 PM ESTSevere Thunderstorm WarningINDRandolph42 min
Jul 8, 6:52 PM ESTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.